Treatment


#1
Hi
I was diagnosed 2 years ago and just started Madopar in January. This was great for about 6 six weeks and I felt so much better. Then I started to get diarrhea and took Immodium. GP said acceptable to take immodium everyday with Madopar but this got worse and worse and at beginning of May was advised to have a break from Madopar. The diarrhea not fully resolved for about 3 1/2 weeks when it seemed to clear up. GP thought it could not be the Madopar or it would have cleared up much quicker as it would have been out of my system in a few days.

I had a good two weeks (no diarrhea) but of course my Parkinsons was bad again as I was not taking any medication. I started Madopar on 12th June, diarrhea started again on 17th and was really bad. So had to stop Madopar again on 25th June. Diarrhea improved but not right yet. GP now thinks it is Madopar.

I am seeing my consultant on Monday and he says we will need to try something else. The last time he said it would be a disaster if I could not tolerate the medication so I am a bit worried about the effect of any of the other medication he will now suggest.
I have had various tests for the diarrhea and were all clear, but I also have coeliac disease and have therefore seen the gastroenterologist who is checking the status of this and making double sure nothing else wrong on that side.

Does anyone have any experience of this side effect from low dose of Madopar, and have any alternatives worked better?
Does anyone else have coeliac disease as well and have any useful experience, tips or advice?

#2
Dear Weeaggie....sorry to hear about your condition and it must be upsetting to have such symptoms...it sounds like there is cause and effect relationship between your digestive symptoms and the medication. Individuals react positively or negatively to medications. There are instances where (trial and error)may be indicated.This may apply to you. two things :1.) absolutely right to see a gastro-enterologist ,the referral to whom arranged by your good GP. 2.) The consultant NEUROLOGIST may suggest another medication other than Madopar...no worrries..just make sure that HE and not the PD nurse changes the medication ....actually the commonest symptom in PD is chronic constipation !...best wishes and good luck...

#3
Hi
I had exact problem with madopar, constant diarrhoea although only started after using Madopar for 6 months. GP gave Immodium etc nothing would stop it. PD nurse was the best help, changed meds to Sinemet and have been OK since

#4

This new forum is so confusing. THIS IS THE  best part of the website as the people posting comments, if they can find how to, are the ones experiencing the symptoms. PD meds seem to have strong side effects. Took amantadine when first diagnosed 3 years ago. blurred vision , unable to see to read etc. changed tp Madopar, wonderful for stopping tremors but after 6 months constant diarrhoa. Then cured by changing to Sinemet but tremors now starting up.Am now 70 so time for a few more changing meds to keep ahead of the side effects.


#5

Is there any other  meds to stop the tremors. thought sinemet was the oldest & still the best med out there ,maybe your dose needs increasing.  jonty merry xmas


#6

sinemet and madopar both contain levadopa plus another ingredient that stops the levadopa being absorbed before it reaches the brain. those other ingredients are carbidopa (sinemet) and benserazide (madopar). many people have problems with the extra ingredient rather than levadopa, so switching between them can be useful. 


#7

I started Madopar in March In  July after  course of  antibiotics started  to have diarrhoea which I have had

 since.Dispite various  tests and medication to stop it, I am now having a flexible sigmoidoscopy on monday

Has anyone else had   the same trouble ?

Thanks


#8

my mother had a similar problem after antibiotics which was fixed with eating pro-biotic yoghurt


#9

turnip, I just read an article about probiotics and antibiotics on medscape. Was not recommended for certain patients and not conclusive if it was that beneficial for other patients. Caution was advised


#10

hi

the probiotic drinks like yakob are good to put normal harmless bacteria back in your gut. no bad side effects unless dairy intolerence . theyre used in hospitals for chronic diarrhoea. well worth a try

(im a nurse) 


#11

Have a look on www.medscape.com  yourself, Kittens the article is new and should be easy to find. Even "harmless" bacteria could upset the balance (by the way, I think you mean yakult, not yakob?)